Georgia, 2008

Hail and Damaging Winds in Georgia, July 28, 2008

July 28, 2008 · NWS JAX · 3 events in 1 county or zone

A thin swath of dry air moved south-southeast over south Georgia during the late afternoon which enhanced down drafts in scattered thunderstorms that developed over a very moist and unstable low level airmass. 16 inches and surface based CAPEs of 3500 J/kg in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A thin swath of dry air moved south-southeast over south Georgia during the late afternoon which enhanced down drafts in scattered thunderstorms that developed over a very moist and unstable low level airmass. The 12Z Jacksonville sounding indicated precipitable water values of 2.16 inches and surface based CAPEs of 3500 J/kg in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 28, 1:00 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 28, 1:00 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT MON JUL 28 2008

...HEAVY RAINFALL FOR NE FL THIS WEEK...

.SHORT TERM...A LARGE RIDGE WILL CONTINUE TO HOLD FIRM ACROSS THE
CENTRAL CONUS ALLOWING A SERIES OF WEAK SHORT WAVE TROUGHS TO CARVE
OUT MEAN TROUGHING ACROSS THE SE REGION THROUGH THU. DEEP TROPICAL
MOISTURE WITH PWATS OVER 2 INCHES WILL LINGER OVER FL PER LIGHT WSW
STEERING FLOW STREAMING OVER THE CWA FROM THE GOMEX. NO MAJOR
CHANGES HAVE BEEN MADE TO THE ONGOING FORECAST WITH LIKELY RAIN
CHANCES EACH AFTN ACROSS THE FL PENINSULA...WITH HIGH END CHANCE
ACROSS OUR FL ZONES. ALTHO PREVAILING WSW FLOW WILL KICK THE WEST
COAST SEABREEZE INLAND FIRST...STILL EXPECT FLOW WILL BE LIGHT
ENOUGH THROUGH MID WEEK TO SUPPORT A LATE AFTN EAST COAST SEA BREEZE
AND SEA BREEZE MERGER NEAR THE I-95 CORRIDOR. STEAMY MORNINGS WILL
YIELD TO WARM DAYS WITH THE HIGHEST TEMPS OVER OUR GA ZONES WHERE
SLIGHTLY DRIER AIR WILL RESIDE. THE MAIN CONVECTIVE CONCERNS WILL BE
PERIODS OF HEAVY RAINFALL AND WET DOWNBURST WINDS. AS PREVIOUS SHIFT
NOTED...MAY NEED TO ADDRESS FLOOD WATCHES MID WEEK IF HEAVY RAINS
TRAIN OVER THE SAME AREAS OVER THE NEXT FEW DAYS. NOTE THAT GNV AND
OUR GA SITES HAVE ANNUAL DEFICITS OF OVER 5-7 INCHES FOR THE YEAR...
HOPEFULLY SOME OF OUR ANNUAL DEFICITS WILL BE LESSONED THIS WEEK.

ELSEWHERE...AREA OF LOW PRESSURE SOUTH OF THE FL PANHANDLE IS
FORECAST TO SLOWLY RETROGRADE THROUGH THE WEEK.

.LONG TERM...THU NIGHT THROUGH SAT A DEEPER AND STRONGER TROUGH DIGS
ACROSS THE EASTERN CONUS WHICH WILL LIKELY ENHANCE CONVECTION ACROSS
THE AREA THROUGH THE PERIOD. WILL CONTINUE WITH HIGH END POPS EACH
AFTN WITH TEMPS NEAR CLIMO WITH MAXES IN THE LOW 90S AND MINS IN THE
LOW 70S.

&&

.AVIATION...HAVE KNOCKED TSTMS VSBYS DOWN 1 OR 2 MILES BASED ON HIGH
PWATS FROM THE 12Z SOUNDING. OTHERWISE...LITTLE CHANGE TO ONGOING
TAF PACKAGE WITH TSTMS DEVELOPING ON THE GULF COAST AND MOVING
ACROSS THE MAINLAND.

&&

.MARINE...STILL ANTICIPATE SMALL CRAFT CAUTION CRITERIA LATER IN THE
WEEK AS GRADIENT INCREASES BETWEEN HIGH PRESSURE TO THE S AND THE
LOW PRESSURE TROF TO THE N.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  93  73  92 /  20  40  20  40
SSI  76  89  76  89 /  20  40  20  30
JAX  75  89  74  90 /  30  50  20  50
SGJ  75  87  74  87 /  40  50  30  50
GNV  73  88  74  87 /  40  70  40  70
OCF  73  88  73  87 /  30  70  40  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

ENYEDI/CARROLL/WALKER
Hazardous weather outlook, Jul 28, 10:14 AM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1114 AM EDT MON JUL 28 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1114 AM EDT MON JUL 28 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS NORTHEAST FLORIDA TODAY...

SLOW MOVING THUNDERSTORMS WILL DEVELOP ALONG THE I-75 CORRIDOR OF
INLAND NORTHEAST FLORIDA BY EARLY AFTERNOON AND TRACK SLOWLY TOWARD
THE NORTHEAST THIS AFTERNOON. SLOW MOVEMENT WILL LEAD TO LOCALLY
HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR IN SOME LOCATIONS.
DRIER AIR OVER SOUTHEAST GEORGIA WILL LIMIT THE COVERAGE OF
AFTERNOON CONVECTION...BUT INCREASE THE CHANCE OF STRONG GUSTY WINDS
UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. MINOR FLOODING
OF POOR DRAINAGE AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

LOCALLY HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS IS EXPECTED
THROUGH MUCH OF THE WEEK...MAINLY ACROSS NORTHEAST FLORIDA. MINOR
FLOODING OF POOR DRAINAGE AREAS WILL REMAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA AND TO RELAY ANY LOCAL FLOODING REPORTS TO LOCAL LAW
ENFORCEMENT OFFICIALS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ABE

In the hours before

Local storm report, Jul 28, 2:09 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
309 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND GST     5 NNE ORANGE PARK       30.24N 81.68W
07/28/2008  M50 MPH          DUVAL              FL   OTHER FEDERAL

            THE JACKSONVILLE NAVAL AIR STATION MEASURED A WIND GUST
            TO 50 MPH FROM 250 DEGREES. STATION ID IS KNIP.

&&

ARS
Special weather statement, Jul 28, 2:28 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
328 PM EDT MON JUL 28 2008

FLZ040-282000-
MARION-
328 PM EDT MON JUL 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
400 PM EDT...

AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF MOSS BLUFF...OR 8
MILES NORTH OF EMERALDA...MOVING NORTHEAST AT 8 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEIRSDALE...OCKLAWAHA...
MOSS BLUFF...LAKE WEIR...LYNNE AND JUNIPER SPRINGS THROUGH 400 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 28, 2:38 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT MON JUL 28 2008

FLZ024-025-GAZ166-282030-
COASTAL CAMDEN-DUVAL-NASSAU-
338 PM EDT MON JUL 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU...
NORTHEASTERN DUVAL AND SOUTHEASTERN CAMDEN COUNTIES FOR STRONG WINDS
VALID UNTIL 430 PM EDT...

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF YULEE...OR 9 MILES
SOUTHWEST OF ST. MARYS...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND OCEANWAY...YULEE...AMELIA
CITY...ST. MARYS...FERNANDINA BEACH...KINGS BAY BASE AND DUNGENESS
THROUGH 430 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL
Special weather statement, Jul 28, 3:02 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
402 PM EDT MON JUL 28 2008

GAZ149-163-282045-
ATKINSON-CLINCH-
402 PM EDT MON JUL 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
CLINCH AND SOUTHERN ATKINSON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 445 PM EDT...

AT 402 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF PEARSON...MOVING
EAST AT 9 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
PEARSON...COGDELL AND AXSON THROUGH 445 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY
Special weather statement, Jul 28, 3:25 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT MON JUL 28 2008

GAZ133>135-282115-
APPLING-BACON-JEFF DAVIS-
425 PM EDT MON JUL 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN
APPLING...SOUTHERN JEFF DAVIS AND BACON COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF ALMA...MOVING
SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND NEW LACY AND ALMA THROUGH 515 PM EDT. ANOTHER THUNDERSTORM NEAR
ABOUT 8 MILES NORTHEAST OF NEW LACY WILL MOVE SOUTHEAST AT 5 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY
Special weather statement, Jul 28, 3:30 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT MON JUL 28 2008

GAZ153-154-165-166-282100-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
430 PM EDT MON JUL 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CAMDEN
AND SOUTHERN GLYNN COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 500 PM EDT...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF WAVERLY...OR 7
MILES NORTH OF WOODBINE...MOVING NORTHEAST AT 13 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAVERLY...HARRIETTS
BLUFF...DOVER BLUFF AND BRUNSWICK THROUGH 500 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bacon

When
July 28, 3:48 PM EST
Where
Bacon County, 1.82 mi SW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.510, -82.490

Thunderstorm winds lifted a carport off of its foundation. Several trees were uprooted and fell onto power lines.

Hail, Bacon

When
July 28, 3:48 PM EST
Where
Bacon County, 1.82 mi SW of Alma
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.510, -82.490

Thunderstorm Wind, Bacon

When
July 28, 4:20 PM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.540, -82.480

The Health Department facility had roof damage from thunderstorm wind gusts which caused rain water to flood portions of the interior.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109747, 109749, 109748.